Alert archive / Pennsylvania / Areal Flood Advisories in 2014
Areal Flood Advisory 21, NWS State College, PA
NWS State College, PA issued this areal flood advisory at May 16, 2014, 7:31 AM EDT for 5 counties in Pennsylvania. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2014, 7:31 AM EDT (11:31 UTC)
- Expired
- May 16, 2014, 10:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Schuylkill County, PA, York County, PA
The radar
The State College radar (KCCX), 146 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this areal flood advisory went out at May 16, 6:46 AM EDT, 45 minutes earlier.
Area forecast discussion, May 16, 6:46 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 646 AM EDT FRI MAY 16 2014 .SYNOPSIS... A WAVY COLD FRONT WILL MOVE EAST OF THE AREA TODAY. COOLER AND DRIER WEATHER IS IN STORE TODAY THROUGH THE UPCOMING WEEKEND...FOLLOWED BY MILDER CONDITIONS TOWARD THE END OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A SLOW MOVING...WAVY COLD FRONT IS ABOUT HALF WAY THROUGH THE FORECAST AREA AT THIS HOUR. STRONG FORCING UNDER THE INTENSE UPPER JET ENTRANCE REGION IS SUPPORTING STRONG LOW-MID LEVEL FRONTOGENESIS/MOISTURE CONVERGENCE. PWATS IN EXCESS OF 1.5" ARE SURGING INTO THE REGION ON A SSE LOW-MID LEVEL LEVEL JET OF 40-60KTS. THE FRONT WILL PROGRESS SLOWLY EAST TODAY...WITH SOME LOCALIZED FLOODING POSSIBLE AS WIDESPREAD RAINFALL OF 1.5-2.5" RESULTS...WITH MUCH OF THE RAIN FALLING IN A SHORT AMOUNT OF TIME AS WAVES OF TROPICAL DOWNPOURS RACE NORTH THROUGH THE AREA. RUC TIMING OF THE FRONT SHOWS IT CLEARING MOST OF THE FCST AREA BY MID TO LATE MORNING...BUT THERE ARE INDICATIONS THAT THE FRONT COULD HANG UP OVER SERN PA WITH LOCALLY HEAVY RAIN LINGERING INTO THE AFTERNOON OVER SOME OF MY MIDDLE AND LOWER SUSQ VALLEY COUNTIES. SOME ABNORMALLY CHILLY AIR IS SLATED TO COME IN ON THE BACK SIDE OF THE COLD FRONT. LAV GUIDANCE SHOWS TEMPS OVER NW PA FALLING FOR MUCH OF THE MORNING...WITH SOME READINGS IN THE MID 40S POSSIBLE BEFORE A SMALL REBOUND INTO THE LOWER 50S TAKES PLACE FOR THE AFTERNOON. FOR THE REMAINDER OF THE REGION...THE DAYTIMES HIGHS WILL BE EARLY IN THE DAY..WITH THE EXCEPTION OF THE FAR EASTERN COUNTIES WHERE THE FRONT WILL TAKE ITS TIME PASSING. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... THE LAGGING UPPER TROUGH WILL BRING THE CHANCE OF SCATTERED SHOWERS OVERNIGHT...ESPECIALLY IN THE WEST. AS GROSS AS IT MAY BE...850 TEMPS GO BELOW ZERO IN THE WEST BY 12Z...SO I WOULDN'T BE SURPRISED IF SOME NORMAL COLDER HIGHER ELEVATIONS SEE A WET SNOW FLAKE OR TWO MIX IN. I DON'T SEE IT AS BEING ENOUGH OF A THREAT TO MENTION SO IT WILL NOT FIND ITS WAY INTO THE FORECAST AT THIS STAGE. SATURDAY WILL SEE A FAIR AMOUNT OF CLOUDS...THE POSSIBILITY OF SCATTERED SHOWERS AND IT WILL BE BREEZY AND COOL. DAYTIMES HIGHS WILL AVERAGE ABOUT 5 TO 15 DEGREES BELOW NORMAL. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... AN AMPLIFIED UPPER TROF WILL DOMINATE THE PATTERN INTO THE EARLY PART OF NEXT WEEK BEFORE A SLIGHT REBOUND IN UPPER HEIGHTS TAKES PLACE...ALLOWING FOR A RETURN OF MILDER AIR. THE UPPER LOW/TROUGH WILL HELP SUPPORT THE DEVELOPMENT OF DAYTIME STRATOCU AND SOME SCATTERED RAIN SHOWERS SUNDAY...AND POSSIBLY EVEN MONDAY BEFORE UPPER HEIGHTS START TO RISE AND THE LOW LIFTS OUT. SUNDAY NIGHT COULD BRING SOME FROSTY CONDITIONS...AND POSSIBLY SOME HEADLINES AS NWRN AREAS SEE TEMPS DIP INTO THE LOW TO MID 30S. IT WILL BE CHILLY ON SATURDAY NIGHT AS WELL...BUT THE THINKING NOW IS THAT THERE WILL BE ENOUGH CLOUDS TO THWART FROST FORMATION. MILDER AIR SHOULD MAKE A RETURN STARTING ABOUT TUESDAY...BUT WE WILL ALSO SEE A RETURN TO UNSETTLED CONDITIONS AS WE THE SOUTHERN EDGE OF THE WESTERLIES APPROACH AND WE BECOME VULNERABLE TO UPSTREAM CONVECTION SPILLING OVER FROM SOUTHERN CANADA AND THE GREAT LAKES. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... BACK EDGE OF STEADY RAIN NOW STARTING TO MOVE EASTWARD. THUS WILL MAKE SOME MINOR ADJUSTMENTS ON 12Z TAF PACKAGE. OVERALL...A SE FLOW OF TROPICAL AIR IS KEEPING HEAVY RAIN ACROSS MOST OF THE AREA. AS THE UPPER LVL TROUGH GOES MORE NEGATIVE TILT...THE FRONT AND BACK EDGE OF THE RAIN WILL STILL BE SLOW TO MOVE REAL FAST. IT MAY BE 21Z UNTIL THINGS IMPROVE AT LNS. THUS EXPECT HEAVY RAIN...GUSTY WINDS...AND IFR AND MVFR CONDITIONS INTO THIS AFT. IMPROVING CONDITIONS ARE EXPECTED FOR THE WEEKEND INTO NEXT WEEK...AS VERY DRY AIR WORKS INTO THE AREA. .OUTLOOK... SAT-TUE...NO SIG WX EXPECTED. && .HYDROLOGY... THE MAIN POTENTIAL FOR FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS WILL BE CONTINUING THROUGH THE MORNING HOURS ACROSS THE CENTRAL AND EASTERN ZONES. THE HIGH PWATS...GOOD LLVL MOISTURE CONVERGENCE...AND INDIVIDUAL CELL MOTIONS TO THE NORTH /WITHIN THE OVERALL BROADER AREA OF MODERATE RAIN THAT WILL BE MOVING SLOWLY EAST/ WILL ALL LEAD TO A WIDESPREAD 1.5 TO 2.5 INCHES OF RAIN. THERE IS A THREAT FOR SOME LARGER STREAMS AND SMALLER RIVERS - MAINLY IN THE WEST - TO EVENTUALLY EXCEED BANKFULL. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ028-037-041-042- 046-049>053-056>059-063>066. FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ004>006- 010>012-017>019-024>027-033>036-045. && SYNOPSIS...LA CORTE/MARTIN NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...LA CORTE AVIATION...MARTIN HYDROLOGY...ROSS
Hazardous weather outlook, May 16, 4:14 AM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 414 AM EDT FRI MAY 16 2014 PAZ004>006-010>012-017>019-024>027-033>036-045-170815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON- 414 AM EDT FRI MAY 16 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AREAS OF FROST WILL BE POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ028-037-041-042-046-049>053-056>059-063>066-170815- JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 414 AM EDT FRI MAY 16 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:00 PM EDT | Special Weather Statement | CTP | Tioga | 30 min |
| May 15, 8:33 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Sullivan | 27 min |
| May 16, 12:15 AM EDT | Areal Flood Advisory | CTP | Adams, Bedford, Blair, Cameron, Centre, Clearfield and 13 more | 6 hr |
| May 16, 3:46 AM EDT | Areal Flood Warning | CTP | Centre, Clinton, Cumberland, Huntingdon, Juniata, Mifflin and 3 more | 6 hr |
| May 16, 6:02 AM EDT | Areal Flood Warning | CTP | Adams, Centre, Cumberland, Dauphin, Franklin, Huntingdon and 7 more | 6 hr |
| May 16, 6:09 AM EDT | Areal Flood Advisory | CTP | Blair, Cameron, Centre, Clearfield, Clinton, Dauphin and 13 more | 4 hr |
| May 16, 6:28 AM EDT | Areal Flood Warning | CTP | Somerset | 3 hr |
| May 16, 7:00 AM EDT | Areal Flood Warning | CTP | Centre, Clinton, Lycoming, Montour, Northumberland, Sullivan and 2 more | 3 hr |
| May 16, 7:17 AM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lebanon, Lycoming, Montour, Northumberland and 2 more | 3 hr |
| May 16, 7:22 AM EDT | River Flood Warning | CTP | Huntingdon | 26 hr |
| May 16, 8:02 AM EDT | River Flood Warning | CTP | Perry | 20 hr |
| May 16, 8:07 AM EDT | River Flood Warning | CTP | Snyder, Union | 26 hr |
| May 16, 9:58 AM EDT | Areal Flood Warning | CTP | Centre, Clinton, Lycoming, Montour, Northumberland, Sullivan and 2 more | 2 hr |
| May 16, 10:06 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| May 16, 10:09 AM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lebanon, Lycoming, Montour, Northumberland and 2 more | 3 hr |
| May 16, 10:13 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 3 hr |
| May 16, 10:31 AM EDT | River Flood Warning | CTP | Cumberland, York | 27 hr |
| May 16, 11:58 AM EDT | Areal Flood Warning | CTP | Adams, Centre, Cumberland, Dauphin, Franklin, Huntingdon and 7 more | 5 hr |
| May 16, 2:53 PM EDT | River Flood Warning | CTP | Cumberland | 38 hr |
Nearby
Areal Flood Advisories in Pennsylvania, 2014Every areal flood advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.